JDD_Sanofi_Leaderboard

Severe Tacrolimus-Induced Granulomatous Rosacea Recalcitrant to Oral Tetracyclines

June 2015 | Volume 14 | Issue 6 | Case Reports | 628 | Copyright © June 2015


Lissy Hu BA,a Christina Alexander BA,b Nicole F. Velez MD,c F. Clarissa Yang MD,c
Alvaro Laga Canales MD MMSc,c,d Stephanie Liu MD,c and Ruth Ann Vleugels MD MPHc,

aHarvard Medical School, Boston, MA
bDivision of Dermatology, University of Arizona, Tucson, AZ
cDepartment of Dermatology, Brigham and Women’s Hospital, Boston, MA
dDepartment of Pathology, Brigham and Women’s Hospital, Boston, MA

Abstract
Topical tacrolimus has been observed to induce granulomatous rosacea (GR) in prior case reports and series. In most cases, patients recover fully after withdrawing tacrolimus and initiating doxycycline or minocycline. Herein, we describe a case of severe GR, which required further therapy. Clinicians should be aware of this rare complication because of the frequent use of topical tacrolimus.

J Drugs Dermatol. 2015;14(6):628-630.

INTRODUCTION

Tacrolimus ointment, a topical calcineurin inhibitor, is a common corticosteroid-sparing agent frequently used for atopic dermatitis.1 Topical tacrolimus has also been used to treat seborrheic dermatitis, contact dermatitis, psoriasis, cutaneous lupus erythematosus, and rosacea, amongst other cutaneous conditions.2 Given its proven efficacy and favorable side effect profile, tacrolimus ointment is often preferred over topical corticosteroids for maintenance therapy in thinner-skinned areas such as the face and intertriginous regions. The dermatologic side effects of topical tacrolimus include skin burning, pruritus, and erythema. Importantly, unlike topical corticosteroids, tacrolimus does not induce skin atrophy.3 However, previous case reports have demonstrated an association between granulomatous rosacea (GR) and topical tacrolimus use.4-7 Only 5 of these cases have been biopsy proven.4-6 We describe an additional case of biopsy-proven, tacrolimus-induced GR, but with particular severity.

CASE REPORT

A 21-year-old woman with a long-standing history of atopic dermatitis presented with an acute onset of an exuberant erythematous facial eruption, worsening over a one-month period. She first developed small, red papules on her left cheek, which then spread over the next few days to involve her entire face along with a background of intense erythema. The rash was asymptomatic except for occasional burning and was not photosensitive. Given her long-standing history of atopic dermatitis, the patient had used tacrolimus 0.1% ointment on her face occasionally for several years, but had recently increased the frequency and quantity of application prior to the onset of this new eruption. She was evaluated by rheumatology for her new-onset facial eruption and was initiated on hydroxychloroquine 200 mg daily for a possible diagnosis of systemic lupus erythematosus based on the impressive facial erythema. The patient’s symptoms persisted, however, and continued to worsen over a month-long period. She was then referred to dermatology for further evaluation.
On physical examination, the patient appeared well and in no apparent distress. Her face was notable for edematous pink papules and papulonodules, coalescing into plaques (Figure 1). Laboratory investigations included a negative antinuclear antibody (ANA), anti-Ro, anti-La, anti-dsDNA, anti-Smith, as well as normal complement levels, complete blood count, and comprehensive metabolic panel. Histologic assessment of punch biopsies from two papules demonstrated prominent perifollicular and interstitial granulomatous inflammation with suppurative folliculitis and perifolliculitis (Figure 2). No epidermal atrophy was noted, and no organisms were seen on gram stain or Periodic acid-Schiff-diastase (PAS-D) stain. As the patient had no prior history of rosacea and timing coincided with increased tacrolimus use, she was given a diagnosis of topical tacrolimus- induced severe GR. Topical tacrolimus was discontinued and doxycycline 100mg twice daily was initiated. Subsequently, due to the severity of this patient’s presentation and minimal response to doxycycline, additional topical therapies were initiated including: metronidazole cream, sodium sulfacetamide 10% cleanser, tretinoin 0.025% cream, and three combination 20% Jessner (Rejuvenize®) and 0.3% retinoic acid peels. The most notable improvement was seen following the combination peels, and the patient's facial eruption continued to improve without scarring over the six months of treatment.